Minnesota, 2016Extreme Cold in Minnesota, December 12, 2016
December 12, 2016 · NWS MPX · 1 event in 1 county or zone
After a weekend snow storm and arctic high pressure building across the Upper Midwest, temperatures fell well below normal, with wind chills around -20F the morning of Monday, December 12th. Local authorities identified a woman who froze to death in St.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a weekend snow storm and arctic high pressure building across the Upper Midwest, temperatures fell well below normal, with wind chills around -20F the morning of Monday, December 12th. Local authorities identified a woman who froze to death in St. Paul. The individual was found Monday, December, 12th, outside the apartment building where she lived. Temperatures in the Twin Cities dropped to 3 below zero Monday morning, with a wind chill of minus 19.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 11, 9:46 PM CST, 5 hours 14 minutes earlier.
Area forecast discussion, Dec 11, 9:46 PM CST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
946 PM CST Sun Dec 11 2016
.SHORT TERM...(This evening through Monday)
Issued at 315 PM CST Sun Dec 11 2016
Light snow has been slow to taper off today as we still have the
influence of the upper trough overhead. We lose this weak source of
forcing this evening, so anticipate snow to end by 03z. Overall the
majority of the forecast area will stay cloudy overnight, although a
bit of clearing in west/south central MN late tonight will allow
temperatures to dip well into the single digits below zero. Cloud
cover in eastern areas (generally east of Interstate 35) should keep
readings above zero.
Monday we wait for the arrival of the Arctic front, which will bring
a shift to brisk northwest winds during the afternoon, along with a
quick shot of snow. Accumulations should be around or under one half
inch. We could see areas of blowing snow given the light/fluffy
nature of the fresh snow pack.
.LONG TERM...(Monday night through Sunday)
Issued at 315 PM CST Sun Dec 11 2016
The longer term concerns remain the blowing and drifting snow
threat Monday night and then overall wind chill concerns Wednesday
night...with some concern out west Later Monday night and Tuesday
night. Finally...the potential of another storm system moving
into the area late Thursday night and continuing into Saturday.
The arctic cold front will drift east Monday evening and we
currently bumped pops a bit over the eastern cwa for snow
showers/flurries. Winds are expected to range around 15 to 20 mph
with the front...as the better pressure rises are progged to drop
southeast across Nebraska and Iowa. Will have to monitor front
for blowing snow potential in later model runs.
The arctic chill drops over the region for the remainder of the
week. Some chance of lower clouds moving over the northeast CWA
Tuesday night into Wednesday and may limit significant temepratures
drop, Otherwise...single digit/teens below zero for lows look good
through much of the week. The coldest period appears to be Wed
night/Thu morning with some potential of widespread wind chills of
25 to 30 below.
Both longer term deterministic models show decent agreement for
another amplified trough moving ashore across the west late in the
week...and developing a strong surface cyclone over the lee of the
Rockies. It is progged to lift northeast toward the southern
Great Lakes by Saturday. Will have to monitor model trends on this
system...as it could affect much of the area late in the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 945 PM CST Sun Dec 11 2016
With the snow on the way out. The concern in the short term is the
timing of cloud cover. The clouds associated with the snow storm
are moving out, but a narrow band (but expanding) of low clouds
are forming in western MN this evening. The wind field would take
this cloud cover across MN tonight. We'll watch this, because it
would bring MVFR/IFR to the MN sites.
KMSP...
The question toward morning will be the low stratus currently in
western MN - that could move in for the Monday morning push. There
are even a few pockets developing closer to the metro. We think
this will be in place come sunrise - perhaps even with a few
flurries.
/OUTLOOK FOR KMSP/
Tue...VFR. WSW wind 10G20 kts.
Wed...VFR. WNW wind 10G20 kts.
Thu...VFR. W wind 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...LS
LONG TERM...DWE
AVIATION...CLF
Hazardous weather outlook, Dec 11, 1:25 PM CST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 PM CST SUN DEC 11 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
125 PM CST SUN DEC 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LINGERING LIGHT SNOW WILL TAPER OFF THIS AFTERNOON AND EVENING.
PATCHY BLOWING SNOW WILL BE POSSIBLE ACROSS SOUTHERN MINNESOTA
TONIGHT AS NORTHWEST WINDS INCREASE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW ACCUMULATIONS AND BLOWING SNOW WILL BE POSSIBLE WITH
THE PASSAGE OF A FRONT MONDAY EVENING.
WIND CHILL VALUES AS LOW AS MINUS 25 DEGREES ARE POSSIBLE ACROSS
PARTS OF THE AREA DURING THE MORNINGS FROM TUESDAY THROUGH
FRIDAY.
ANOTHER ROUND OF ACCUMULATING SNOW IS LOOKING MORE LIKELY FOR FRIDAY
INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Dec 11, 11:09 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1109 PM CST SUN DEC 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM SNOW ISANTI 45.49N 93.25W
12/11/2016 M4.0 INCH ISANTI MN PUBLIC
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMExtreme Cold/Wind Chill, Ramsey
- When
- December 12, 3:00 AM CST
- Where
- Ramsey forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
An individual froze to death in St. Paul, Minnesota, outside the apartment building where they lived. Temperatures in the Twin Cities dropped to 3 below zero Monday morning, with a wind chill of minus 19.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Michigan, December 12 to 13, 20165 events
- Winter Weather in Vermont, December 12, 20163 events
- Heavy Snow in Maine, December 12, 20163 events
- Heavy Snow in Washington, December 12, 20162 events
- Dense Fog in Colorado, December 12 to 13, 20162 events
- Strong Wind in Virginia, December 12, 2016$2,000 · 1 event
- High Wind in Washington, December 12, 201650 kt wind · 1 event
- Waterspout in Gulf of Mexico, December 12, 20161 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, December 12, 20161 event
- Avalanche in Colorado, December 12, 20161 event
- High Wind in Hawaii, December 12 to 13, 201676 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666330.